If you think you or someone you know may be dependent on painkillers, then you’ve taken the right step by looking for information here. We’re here to help you learn about dependence, to the group of painkillers called opioids, and to guide you in finding help to overcome it.
What is Opioid Painkiller Dependence?
Opioid painkiller dependence can affect anyone and occurs when your body starts to rely on a certain type of painkiller you may have been taking. These painkillers belong to a group of medicines called opioids. If you feel a strong desire to take your pain medication repeatedly, even after the pain passes, or if you find you have been using higher doses to feel relief, then these are signs you are dependent on it. Opioid painkiller dependence can lead to loss of control over how much to take and the inability to stop, even if it hurts people’s health, their job or their family and friends. When the desire to take opioid painkillers becomes so compulsive that it results in these kind of harmful consequences, it can be considered an opioid dependence.
What are the opioids in my medication and is my medication an opioid?
Opioids are psychoactive chemicals that relieve pain. The pain-relieving effects of opioids are due to decreased perception of pain, decreased reaction to pain, as well as increased pain tolerance. Opioids can also create feelings of euphoria, because they affect parts of the brain that make us feel good. As time goes on, opioid medications can alter the brain’s chemistry, so people begin to feel like they need more and more of the drug just to get through the day. This leads to taking higher doses and an increasing dependence. As they contain narcotic and psychotropic (affecting the mental state) substances, opioids are controlled drugs. This is why most opioids are prescribed by a doctor. Some common opioid painkillers can include codeine, tramadol, oxycodone, fentanyl and morphine. There were 16.4 people per 1000 dispensed a strong opioid in New Zealand in 2015, despite an increasing awareness of the risks associated with opioid use.
Who becomes dependent on opioid painkillers?
Anyone who has suffered from chronic pain and has been given a prescription for opioid painkillers is at risk of dependence. Men, women, business people, tradies, young and old – all are susceptible.
Why do some people become dependent and not others?
No one expects to become dependent on opioids, so why do some people become dependent while others don’t? The answer is some people are just more susceptible to dependency than others, for reasons including:
Genetics: This means having the tendency to become dependent to opioids in your genetic makeup. So, it’s inherited from a family member.
How your body processes a drug: People can absorb medications or other drugs differently because of their individual body chemistry.
Psychological or emotional issues: A person’s mental health or emotional trauma can contribute to them using a particular drug or medicine.
Environmental influences: The way someone lives their life can play a part in dependence, for example, people can be influenced by those around them to abuse substances, increasing their risk of dependence.
Opioid painkiller dependence can affect people differently. The effects of opioids also change the longer you use them, so you may notice the symptoms becoming more extreme as time goes on. It’s important to remember that dependence on opioids is a condition and not something that deserves blame – either blaming yourself or someone close to you who may be dependent. It’s no one’s fault. The following is a list of some general warning signs and symptoms that could indicate a risk of opioid painkiller dependence. It’s not a complete list, so please talk to your doctor if you feel you are experiencing any of these symptoms or are worried about your risk of opioid dependence.
Signs and symptoms of opioid painkiller dependence
Danger of Overdose
As well as altering how your body feels pain, opioid painkillers also have an effect on the part of your brain that regulates breathing. For this reason, opioids in high doses can cause dangerous respiratory depression, and even death. It is particularly dangerous to combine opioids with alcohol and sedative medication, as this increases the risk of respiratory depression and death. Due to their ability to cause respiratory depression, opioids are responsible for a high proportion of overdose-related deaths around the world. An opioid overdose can be identified by a combination of three signs and symptoms referred to as the “opioid overdose triad”. The symptoms of the triad are:
If you suspect that you or someone you know may have taken an opioid overdose, seek emergency help immediately by calling ‘111’ in NZ.
Further information on Opiate substitution is available at: